Hail, Simpson
- When
- February 3, 3:41 PM CST to 4:32 PM CST
- Where
- Simpson County, 3 mi W of Union
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.883, -90.133
A large, long track, supercell thunderstorm moved out of eastern Copiah county and tracked east across all of Simpson and Smith counties. The hail swath was quite large at times, especially across Simpson county, where penny to nickel sized hail fell from around the Union Community to D'lo to Pinola and through Magee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A large, long track, supercell thunderstorm moved out of eastern Copiah county and tracked east across all of Simpson and Smith counties. The hail swath was quite large at times, especially across Simpson county, where penny to nickel sized hail fell from around the Union Community to D'lo to Pinola and through Magee. The largest hail fell around and east of Magee where golf ball sized hail occurred. The storm continued into Smith county just west of Mize. As the storm moved through Mize, quarter to half dollar sized hail occurred. The storm continued eastward, producing more penny to nickel sized hail as it moved into Jasper county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 3, 3:34 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CST FRI FEB 3 2006
.DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT...STORMS CURRENTLY
DEVELOPING ACROSS THE AREA ASSOCIATED WITH AN EXITING 110KT JET AND
A VIGOROUS 500MB SHORT WAVE. AT THE SURFACE A LOW IS DEEPENING OVER
SOUTHERN MISSISSIPPI WITH FRONTOGENESIS OCCURRING ALONG THE COAST.
WITH THE STRONG SHORT WAVE...LAPSE RATES OF NEAR 7.5 C/KM...AND
STRONG DEEP LAYER SHEAR THE STORMS HAVE BEEN SEVERE WITH HAIL TO THE
SIZE OF GULFBALLS ALREADY BEING REPORTED. EXPECT THIS ACTIVITY TO
CONTINUE INTO THE EARLY EVENING HOURS THEN ENDING FROM WEST TO EAST
ACROSS THE AREA. OVERNIGHT TONIGHT THE GFS IS A LITTLE SLOWER AND
KEEPS THE PRECIPITATION OVER OUR NORTHEAST AREAS UNTIL ALMOST
MIDNIGHT. WINDS WILL SHIFT AROUND TO THE NORTHWEST AND STRONG DRY
COLD AIR ADVECTION WILL PREVAIL OVER THE ENTIRE AREA. SKIES WILL
QUICKLY CLEAR OUT OVER THE CWA BY EARLY MORNING. STUCK PRETTY CLOSE
TO GUIDANCE TEMPERATURES FOR OVERNIGHT LOWS.
SATURDAY WILL BE A COLD AND PARTLY CLOUDY DAY ACROSS THE AREA AS
850MB TEMPERATURES WILL RANGE FROM -6 TO -1...THIS WILL TRANSLATE TO
SURFACE TEMPERATURES IN THE MID 40S NORTHEAST TO UPPER 50S IN THE
EXTREME SOUTHWEST. HAVE DECIDED TO ISSUE A LAKE WIND ADVISORY OVER
THE NORTHERN HALF OF THE AREA AS 850MB WINDS WILL BE CLOSE TO 40KTS
AND LOOKING AT FORECAST SOUNDINGS FOR SATURDAY AFTERNOON INDICATES
THAT WE SHOULD MIX OUT CLOSE TO 850MB.
THE MAIN CONCERN FOR SATURDAY NIGHT WILL BE OVERNIGHT LOWS AS THE
GFS IS INDICATING -7 TO -3 850MB TEMPERATURES ACROSS THE AREA. AS
DISCUSSED IN PREVIOUS AFDS THE BIG QUESTION WILL BE WHETHER THE
WINDS WILL DECOUPLE OVERNIGHT. THE GFS AND ETA INDICATE THAT THE
WINDS SHOULD BECOME ALMOST CALM BY EARLY MORNING WITH A SURFACE
RIDGE EXTENDING NORTH OVER THE AREA. MAV GUIDANCE IS CONSIDERABLY
COOLER THAN PREVIOUS RUNS AND THE NGM AND ETA GUIDANCE CONCUR. DO TO
THESE FACTORS EXPECT STRONG RADIATIONAL COOLING DURING THE EARLY
MORNING TO DRIVE TEMPERATURES INTO THE UPPER 20S NORTHEAST AND LOW
30S IN THE SOUTH...THUS HAVE CUT GUIDANCE TEMPERATURES SLIGHTLY
ACROSS THE AREA./15/
LONG TERM...SUNDAY THROUGH FRIDAY...INITIALLY DRY AIR MASS WITH
PWATS OF 0.3 INCHES AT MIDDAY SUNDAY WILL INCREASE RAPIDLY SUNDAY
NIGHT AS ANOTHER FAST-MOVING SHORTWAVE WILL ROTATE THROUGH THE LOWER
MS VALLEY SUNDAY NIGHT AND MONDAY MORNING. A WEAK REINFORCING COLD
FRONT WILL CROSS THE CWFA WITH DRIER AIR RETURNING MONDAY
AFTERNOON/EVENING. LOOK FOR LIGHTER QPF AMOUNTS GENERALLY LESS THAN
ONE HALF INCH AS PWATS REACH NEAR 0.8 INCHES. MLCAPES/SBCAPES REMAIN
LESS THAN 100J/KG WITH K INDEXES OF 25-30 SO WILL MENTION ONLY SHRA
WITH THE PASSAGE OF THIS SYSTEM.
THEN A BROAD...LARGE UPPER TROUGH AXIS OVER THE ERN THIRD OF THE
CONUS WILL DOMINATE MUCH OF THE REMAINDER OF THE WEEK AS A POLAR
VORTEX BECOMES ESTABLISHED JUST N OF THE GREAT LAKES REGION.
A SHARPER TROUGH AXIS SWINGS SEWD THROUGH THE REGION ON WEDNESDAY
WITH THE NEXT CHANCE OF LIGHT RAIN DUE TO THE ABSENCE OF ANY
SIGNIFICANT RETURN FLOW. THIS TROUGH AXIS WILL START THE PROCESS
OF DELIVERING MUCH COLDER AIR FOR THURSDAY AND FRIDAY WITH 850MB
TEMPERATURES DROPPING TO -10C OVER NRN HALF OF CWFA AND -5C TO THE
HIGHWAY 84 CORRIDOR. THESE TEMPERATURES SHOULD TRANSLATE TO SOME OF
OUR COLDEST WEATHER SINCE MID DECEMBER WITH WIDESPREAD 25-30F LOWS
FRIDAY MORNING. HIGHS ON FRIDAY WILL STRUGGLE TO REACH 50F ACROSS
THE HIGHWAY 82 CORRIDOR WITH M50S SOUTH DEPENDING ON THE LINGERING
CLOUD COVER./40/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 38 53 29 58 / 100 0 0 0
MERIDIAN 38 53 27 55 / 97 0 0 0
VICKSBURG 38 56 28 62 / 72 0 0 0
HATTIESBURG 44 58 32 61 / 47 0 0 0
NATCHEZ 39 57 33 60 / 47 0 0 0
GREENVILLE 36 54 29 55 / 84 0 0 0
GREENWOOD 36 48 28 51 / 100 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 10 AM TO 5 PM CST SATURDAY FOR MSZ018-
MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-
MSZ032-MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-
MSZ040-MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-
MSZ048-MSZ049-MSZ050-MSZ051-MSZ052.
LA...LAKE WIND ADVISORY FROM 10 AM TO 5 PM CST SATURDAY FOR LAZ008-
LAZ009.
AR...LAKE WIND ADVISORY FROM 10 AM TO 5 PM CST SATURDAY FOR ARZ075.
&&
15/40HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 308 PM CST FRI FEB 03 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 042108- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 308 PM CST FRI FEB 03 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING AND WILL CONTINUE BRING ABOUT THE RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS STRONG DISTURBANCE IS ALREADY SPREADING COLD TEMPERATURES ALOFT OVER THE REGION. AS THIS FEATURE CONTINUES TO MOVE EAST THROUGH THE LOWER MISSISSIPPI RIVER VALLEY...INTENSE LIFT WILL CONTINUE ACROSS THE AREA INTO THE EARLY EVENING. THIS LIFT WILL CLASH WITH INCREASING MOISTURE A FEW THOUSAND FEET OFF THE GROUND AND CAUSE THUNDERSTORMS TO CONTINUE TO DEVELOP. THESE THUNDERSTORMS WILL DEVELOP IN AN ATMOSPHERE THAT WILL SUPPORT LARGE HAIL WITH THE STRONGER STORMS. AT THIS TIME...AREAS EAST OF THE NATCHEZ TRACE AND NORTH OF HIGHWAY 84 WILL HAVE THE GREATEST RISK. HAIL TO THE SIZE OF GULF BALLS HAVE ALREADY BEEN REPORTED WITH THESE STORMS AND THE RISK WILL CONTINUE INTO THE EARLY EVENING HOURS FOR THE ABOVE DESCRIBED AREAS. ISOLATED TORNADOS CANNOT BE RULED OUT WITH THESE STORMS. AREAS OUTSIDE THIS AREA WILL STILL HAVE THE POTENTIAL TO SEE SEVERE WEATHER...JUST THE PROBABILITIES ARE LOWER. ALL ACTIVITY AND PRECIPITATION IS EXPECTED TO EXIT THE REGION BETWEEN 8 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 W POCAHONTAS 32.47N 90.37W
02/03/2006 0.50 INCH HINDS MS EMERGENCY MNGR
HAIL COVERING THE GROUND.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL POCAHONTAS 32.47N 90.29W
02/03/2006 1.00 INCH HINDS MS EMERGENCY MNGR
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 5 W GLUCKSTADT 32.52N 90.19W
02/03/2006 1.75 INCH MADISON MS AIRPLANE PILOT
GOLF BALL SIZED HAIL REPORTED IN THE LAKE CAROLINE
COMMUNITY.
&&
GERARDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 5 W GLUCKSTADT 32.52N 90.19W
02/03/2006 1.75 INCH MADISON MS LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED IN THE LAKE CAROLINE
COMMUNITY.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MADISON 32.45N 90.11W
02/03/2006 0.25 INCH MADISON MS NWS EMPLOYEE
PEA SIZED HAIL REPORTED BY NWS EMPLOYEE ABOUT ONE MILE
WEST OF HWY 436 AN INTERSTATE 55.
&&
WESTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL DENTVILLE 31.96N 90.56W
02/03/2006 1.75 INCH COPIAH MS EMERGENCY MNGR
&&
GERARDThe Jackson/Brandon,MS radar (KDGX), 46 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492410, 5492411.